Elderly persons are also prone towards falls. Approximately one-third of those over age 65 years will fall at least once each year. Many of these falls are associated with head injury, which can make seizures more likely and contribute to cognitive and behavioral problems. Drug side effects and interactions are another prominent problem, as nearly 25% of elderly individuals take between four and six medications. Drug side effects are more than twice as likely to occur in patients over age 60 years than in younger people. Some drugs can cause or contribute to the occurrence of seizures. Memory problems, financial limitations, and side effects also commonly prevent elderly patients from taking their medications in the prescribed dosages.

Certain antiseizure medications have an impact on balance and walking.  For instance, high doses of phenytoin and/or carbamazepine can impair balance.  However almost all seizure medications have the potential to influence one's balance.  Balance is a concern because imbalance can lead to falls.  Falls lead to fractures.Thus, falls and the possibility of fractures that may ensue is one of the most concerning issues facing older adults with seizures.  A broken hip or pelvis, can have profound consequences in an older individual’s life.  Such an injury can lead to immobility and dependence.  There have been several studies that have shown that falls have a serious impact in older adult life.  In one study, researchers found that falls are one of the biggest predictors of being admitted to a nursing home, with its accompanying loss of independence, privacy and financial issues.

A related issues to balance, falls and fractures is bone health.  Seizures and sntiseizure drugs can  influence bone health.  There is a fourfold increased risk of hip fractures in people with epilepsy as compared to other patients of the same age without a history of epilepsy.  People who have taken certain medications such as phenytoin and/ or phenobarbital often have changes in their bone density, and this can occur in both adults and children.  In fact, one study showed that the continuous use of enzyme-inducing anti-epileptic drugs (phenytoin, carbamazepine, phenobarbital) increases the rates of bone loss at both the hip and the leg and it decreases levels of hormones in the blood.  That decrease in hormones leads to an increased rate of bone loss.  If this continues to occur, the rate of bone loss at the hip among users of seizure drugs such as phenytoin can increase the risk of fracture by 29% over five years among women who are over the age of 65 years.    Thus, your neurologist may request that special bone xrays be performed to check for osteoporosis particularly if you are taking a medication that is known to affect your bones.

 

Authored by: Joseph Sirven, MD
Reviewed by: Patricia O. Shafer, RN, MN on 7/2013
ADVERTISEMENT
ADVERTISEMENT